Alert archive / Pennsylvania / Tornado Warnings in 2004

Tornado Warning 6, NWS Pittsburgh, PA

August 19, 2004Armstrong County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at Aug 19, 2004, 2:12 PM EDT for Armstrong County, Pennsylvania. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 2:12 PM EDT (18:12 UTC)
Expired
Aug 19, 2004, 2:45 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Armstrong County, PA

The radar

The Pittsburgh radar (KPBZ), 63 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KPBZ 191812
TORPBZ
PAC005-191845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  ARMSTRONG COUNTY IN PENNSYLVANIA

* UNTIL 245 PM EDT

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CROOKED
  CREEK LAKE PARK...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELDERTON...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4073 7957 4073 7952 4072 7952 4072 7946
      4071 7945 4070 7930 4056 7944 4064 7959
      4066 7958 4073 7958

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 19, 10:30 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 19, 10:30 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 AM EDT THU AUG 19 2004

.SHORT TERM (REST OF TODAY)...
FRONTAL BOUNDARY HAS SETTLED TO THE NORTH WITH BAND OF HEAVIER
PRECIP WITH EMBEDDED CONVECTION SETTING UP JUST TO THE SOUTH OF THIS
BOUNDARY. SATELLITE INDICATES OPEN AREA IN THE SOUTHERN HALF OF THE
FORECAST AREA WHERE ETA WANTS TO SET UP FOR POSSIBLE SEVERE WHICH
WOULD TEND TO CUT OFF MOISTURE IN THE NORTH. WILL UPDATE AND INCLUDE
HEAVY RAIN WORDING AS WELL AS SEVERE. MAY BE CONSIDERING FLOOD WATCH
WITH THE AFTERNOON 3PM ISSUANCE. REST LEFT AS IS.
&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 435 AM EDT THU AUG 19 2004

AVIATION
HAVE KEPT TSRA FOR MUCH OF THE DAY WITH NRN AIRPORT EMPHASIS DURING
THE MRNG WITH CURRENT TSRA COMPLEX...FOLLOWED BY PREVAILING
CONDITIONS BY EVE FOR THE SRN PORTS AS FRONT SAGS SWD.  OUTFLOW WL
LIKELY ALTER SITUATION.

SHORT TERM (TODAY)...
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE REGION
TODAY.  A LARGE AREA OF THUNDERSTORMS IS MOVING THROUGH EAST CENTRAL
OHIO AT THE MOMENT.  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
THREATEN THE AREA THROUGH THE DAY AS A FRONTAL BOUNDARY STALLS OVER
THE REGION.

LONG TERM (TONIGHT THROUGH WEDNESDAY)...
A SECOND WAVE WILL MOVE OVER THE OHIO RIVER VALLEY THURSDAY NIGHT
BEFORE THE COLD FRONT MOVES EAST ON SATURDAY.  THIS WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS AROUND UNTIL THE COLD FRONT
PUSHES THROUGH.

A HIGH PRESSURE CENTER MOVES IN AND WILL GIVE THE REGION NICE
WEATHER FOR A FEW DAYS.  INSTABILITY SHOWERS COULD FORM IN THE
AFTERNOON NEXT MONDAY AND TUESDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Aug 19, 10:40 AM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT THU AUG 19 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200914-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1040 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY. IN ADDITION
THE THUNDERSTORMS WILL CONTAIN VERY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 19, 12:19 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1219 PM EDT THU AUG 19 2004

PAZ007>009-013>016-022-023-191914-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-INDIANA PA-JEFFERSON PA-
LAWRENCE PA-MERCER PA-VENANGO PA-
1219 PM EDT THU AUG 19 2004

...PERIODS OF HEAVY RAIN EXPECTED THROUGH 3 PM...

THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA THROUGH
3 PM. THESE STORMS WILL DUMP PERIODS OF VERY HEAVY RAIN AS THEY MOVE
EASTWARD. SOME AREAS WILL RECEIVE UP TO ONE AND ONE HALF INCHES
THROUGH THE PERIOD. THIS MAY LEAD TO LOCAL PONDING OF WATER AND
DRAINAGE PROBLEMS IN URBAN AREAS.

RESIDENTS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING CONDITIONS AND
FURTHER UPDATES.
Special weather statement, Aug 19, 12:49 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1249 PM EDT THU AUG 19 2004

OHZ040-041-191800-
CARROLL OH-COLUMBIANA OH-
1249 PM EDT THU AUG 19 2004

...PERIODS OF HEAVY RAIN EXPECTED...

THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING WERE OVER
COLUMBIANA AND CARROLL COUNTIES IN OHIO. SOME COMMUNITIES WILL
RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING
OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS.  THE STORMS
WERE MOVING EAST AROUND 20 MPH.
Local storm report, Aug 19, 12:59 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             7 SE ANTIOCH            39.59N 80.97W
08/18/2004  1.00 INCH        MONROE             OH   SKYWARN SPOTTER

&&
Special weather statement, Aug 19, 1:08 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 PM EDT THU AUG 19 2004

PAZ014-020-191800-
BEAVER PA-BUTLER PA-
108 PM EDT THU AUG 19 2004

...PERIODS OF HEAVY RAIN EXPECTED...

AT 1 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING OVER
BEAVER COUNTY. THE STRONGEST STORMS WERE LOCATED IN NORTHERN BEAVER
COUNTY BETWEEN BEAVER FALLS AND NEW GALILEE.   SOME COMMUNITIES WILL
RECEIVE UP TO ONE INCHES THROUGH 2 PM. THIS MAY LEAD TO LOCAL PONDING
OF WATER AND DRAINAGE PROBLEMS IN POOR DRAINAGE AREAS.  THE STORMS
WERE MOVING EAST AROUND 20 MPH. THE STORMS WILL MOVE INTO BUTLER
COUNTY BY 1:20 PM AND MOVE THROUGH COMMUNITIES LIKE CRANBERRY...
BUTLER AND EVANS CITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Aug 19, 1:52 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     MARS                    40.70N 80.01W
08/19/2004                   BUTLER             PA   COUNTY EOC

            NUMEROUS TREES DOWN IN AND AROUND MARS.

&&
Special weather statement, Aug 19, 1:58 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT THU AUG 19 2004

PAZ021-022-030-191900-

ALLEGHENY PA-ARMSTRONG PA-WESTMORELAND PA-
158 PM EDT THU AUG 19 2004

...THUNDERSTORMS...

AT 200 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SARVER TO
FREEPORT TO NATRONA HEIGHTS...MOVING EAST AT 45 MPH.  THESE STORMS
WILL CONTAIN STRONG GUSTY WINDS HAIL AND TORRENTIAL DOWNPOURS

LOCATIONS IMPACTED INCLUDE...
  APOLLO...
  CROOKED CREEK LAKE PARK...
  FREEPORT...
  NATRONA HEIGHTS...
  NEW KENSINGTON...
  COMPTON...
  PLEASANTVILLE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:25 PM EDTSevere Thunderstorm WarningPBZButler50 min
Aug 19, 2:06 PM EDTSevere Thunderstorm WarningPBZArmstrong39 min
Aug 19, 2:26 PM EDTTornado WarningPBZIndiana34 min
Aug 19, 2:46 PM EDTSevere Thunderstorm WarningPBZAllegheny59 min
Aug 19, 2:48 PM EDTSevere Thunderstorm WarningPBZWestmoreland42 min
Aug 19, 3:01 PM EDTTornado WarningPBZIndiana59 min
Aug 19, 3:30 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Aug 19, 4:25 PM EDTSevere Thunderstorm WarningPBZWestmoreland65 min
Aug 19, 4:50 PM EDTSevere Thunderstorm WarningPBZBeaver55 min
Aug 19, 4:58 PM EDTSevere Thunderstorm WarningPBZWashington62 min
Aug 19, 6:05 PM EDTSevere Thunderstorm WarningPBZAllegheny55 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningPBZFayette52 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min
Aug 19, 6:42 PM EDTSevere Thunderstorm WarningPBZWashington63 min

Nearby

Tornado Warnings in Pennsylvania, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.